Critical Care: Student/Resident Case Report Poster - Critical Care IV |

Risperidone-Induced Hypothermia and Its Implications in Critically Ill Patients: A Case Series FREE TO VIEW

Alok Bhatt, MBBS; Shifat Ahmed, MD; Christopher Angus, MD; Ninad Maniar, MBBS; Juan Guardiola, MD
Author and Funding Information

University of Louisville, Louisville, KY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):433A. doi:10.1016/j.chest.2016.08.446
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Critical Care IV

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Fever is often a hallmark of infection and may be of value in the diagnosis of infectious diseases at the bedside. Infectious diseases can also present with hypothermia especially in older and debilitated patients, which can carry a poor prognosis.1 The following case series presents clinical scenarios of hypothermia in patients with presumed sepsis where the atypical antipsychotic risperidone was seen to obfuscate the clinical presentation.

CASE PRESENTATION: Three patients with various co-morbidities (as listed in the table) presented with hypothermia. In each case, risperidone was a long term medication. Withdrawal of the offending drug resulted in return to normothermia within 24-48 hours in every case.

DISCUSSION: Temperature up-regulation plays a physiologic role in sepsis since it enhances immune function, and retrospective studies demonstrate that hypothermia decreases survival in infection.1,2 Elderly patients can have a diminished febrile response, normal or low WBC count and a relative paucity of symptoms related to infection. Hypothermia can cause bradycardia and hypovolemia,2 decreasing the cardiac output and worsening cardiac ischemia. It can also cause electrolyte imbalance (specifically potassium, magnesium, and phosphorus) resulting in cardiac arrhythmias; platelet dysfunction and thrombocytopenia; decreased insulin sensitivity leading to hyperglycemia; increased risk of infections; and altered drug metabolism and clearance.2 The critically ill patient is at risk for poor outcomes from all of these factors. Anti-psychotic induced thermodysregulation is thought to occur through four mechanisms: direct serotonergic action on 5HT2α and α2-adrenergic receptors, pre-existing damage to the thermoregulatory region, alteration of thermoregulatory behavior, and co-existing infectious etiologies causing dysregulation of thermal homeostasis.3 Most cases of antipsychotic induced hypothermia have been seen early after the initiation of the drug, but there have been rare case reports of hypothermia developing months to years into antipsychotic therapy.3 All the patients in this case series were on risperidone for a significant length of time before presentation.

CONCLUSIONS: Antipsychotic-induced hypothermia may be increasingly relevant in geriatric patients and patients with delirium, as antipsychotics become increasingly noted for their efficacy in these settings. With crossover into the setting of infections and sepsis, it is important to recognize risperidone and other antipsychotic medications as a potentiating element or cause of hypothermia. Prompt withdrawal of the agent can offset potentially poor outcomes in the setting of critical illness.

Reference #1: Clemmer TP. Hypothermia in the sepsis syndrome and clinical outcome. Crit Care Med,1992;20:1395-401.

Reference #2: Polderman KH.Mechanisms of action, physiological effects, and complications of hypothermia. Crit Care Med, 2009;37:186-202.

Reference #3: Perera MA, et al. Ther Adv Psychopharmacol, 2014;4:70-4.

DISCLOSURE: The following authors have nothing to disclose: Alok Bhatt, Shifat Ahmed, Christopher Angus, Ninad Maniar, Juan Guardiola

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543